Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 53, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 25, 2023, 3:19 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2023, 3:19 PM MDT (21:19 UTC)
- Expired
- Aug 25, 2023, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WGUS55 KSLC 252119
FFWSLC
UTC017-260015-
/O.NEW.KSLC.FF.W.0053.230825T2119Z-230826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
319 PM MDT Fri Aug 25 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 615 PM MDT.
* At 319 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, dry washes, highways, streets and
underpasses.
* Some locations that will experience flash flooding include Alvey
Wash, Bighorn Canyon, Tunnel Slot Canyon, Harris Wash. Flows along
Alvey Wash will impact portions of Escalante.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3758 11171 3777 11162 3777 11157 3765 11136
3767 11122 3766 11121 3761 11134 3765 11147
3774 11160 3756 11163
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JW2 follow-up statements
096
WGUS75 KSLC 252307
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
507 PM MDT Fri Aug 25 2023
UTC017-260015-
/O.CON.KSLC.FF.W.0053.000000T0000Z-230826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
507 PM MDT Fri Aug 25 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT THIS
EVENING FOR SOUTH CENTRAL GARFIELD COUNTY...
At 507 PM MDT, Doppler radar indicated 1 to 1.5 inches of rain fell
across the headwaters of Alvey Wash. Rainfall has tapered off,
however flash flooding is likely ongoing through Alvey Wash.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, dry washes, highways, streets and
underpasses.
Some locations that will experience flash flooding include Alvey
Wash, Bighorn Canyon, Tunnel Slot Canyon, Harris Wash. Flows along
Alvey Wash will impact portions of Escalante.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3758 11171 3777 11162 3777 11157 3765 11136
3767 11122 3766 11121 3761 11134 3765 11147
3774 11160 3756 11163
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS213
WGUS75 KSLC 260014
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
614 PM MDT Fri Aug 25 2023
UTC017-260024-
/O.EXP.KSLC.FF.W.0053.000000T0000Z-230826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
614 PM MDT Fri Aug 25 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT THIS EVENING FOR
SOUTH CENTRAL GARFIELD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3758 11171 3777 11162 3777 11157 3765 11136
3767 11122 3766 11121 3761 11134 3765 11147
3774 11160 3756 11163
$$
MTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:32 AM MDT, 12 hours 47 minutes earlier.
Area forecast discussion, Aug 25, 2:32 AM MDT, 12 hours 47 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 232 AM MDT Fri Aug 25 2023 .SYNOPSIS...One more day of deep moisture will bring the threat of flash flooding to central and southern Utah. A warming and drying trend is expected Saturday into early next week, with the potential for another monsoon surge later in the week. && .SHORT TERM (Through 12Z Sunday)...A relatively quiet overnight period for sensible weather...for the first time in awhile. Morning upper air and satellite analysis indicates the remnants of Tropical Depression Harold continue to weaken. The remnant circulation is currently near the Utah/Colorado border and will continue to lift away from the region today. Meanwhile, the upper level pattern remains quite stubborn and persistent, with a trough off the Pacific Coast and a strong upper level ridge centered near Oklahoma City. By this afternoon, precipitable water anomalies will be closer to 90-97.5th percentile, rather than maxing out the CFSR climatology. Today will be another day with a conditional threat of flash flooding. Looking at the HREF Ensemble Mean SBCAPE values, like Thursday, expect most of the state to range from 250-750 J/kg. Deep layer shear is meager, with most of the state around 5-10 kts. This will favor slow moving thunderstorms, with the mean storm motion favoring an east to southeast trajectory. Any thunderstorms that do form will be capable of heavy rainfall. Given the storm mode described above, think the highest flash flood threat is likely the Capitol Reef National Park area, potentially some portions of the San Rafael Swell and potentially burn scars such as the East Fork and Bear. CAMS do also indicate the somewhat daily Oquirrh Mountains storm may form and impact the Salt Lake Valley. Deep layer shear is a bit higher up in northern Utah, so this combined with the typical vorticity pool near the Traverse Mountain/Oquirrh Mountain intersection may allow for any thunderstorms to briefly show some organization. With a drying trend across the state, convection on Saturday is expected to less in coverage and colocated with the higher terrain. Expect the threat of flash flooding to decrease Saturday, though sometimes the guidance is overly ambitious with clearly deep moisture. .LONG TERM (After 12Z Sunday)...A break from the active weather is expected for the beginning of next week before monsoonal moisture returns by the middle of next week and lasts through the weekend. The first part of the extended will have a ridge retrograding westward and setting up overhead. This will dry things out through Tuesday as northwest flow will be aloft. There will still be precipitation chances but they will be limited to higher terrain. During the day on Tuesday, a trough that has been stalled off the PacNW coast will move onshore. As the trough moves eastward, it will push the ridge eastward and allow for enhanced southwest flow on Tuesday and Wednesday. As a result of this, wind gusts between 25mph and 30mph will be possible for western Utah on Tuesday and for Wednesday, most of Utah and southwest Wyoming will see the potential for these winds. Wednesday will also see the start of monsoonal moisture returning to the area due to the ridge shifting eastward. The moisture will then spread northward through the rest of the week and into the weekend. This will increase the shower and thunderstorm potential across the CWA. Temperatures for the start of the week will reach 5F to 10F above normal. This means mid to upper 90s for most low elevation valleys and lower 100s for Lower Washington County and Zion NP. As the trough moves eastward, this will impact temperatures. Cooler air will entrain into the area to reduce temperatures to be slightly below normal. As a result, most low elevation areas will see high temperatures in the low to mid 80s. && .AVIATION...KSLC...Light southeast winds expected through the overnight and morning period before switching to the northwest between 18Z and 20Z. Isolated showers will be possible for most of the afternoon. Winds could get gusty and erratic at times due to these showers. Between 02Z and 04Z, winds are expected to switch to the southeast. VFR conditions expected through the TAF period. .REST OF UTAH AND SOUTHWEST WYOMING...VFR and mostly diurnal winds are expected through the TAF period. Scattered showers and thunderstorms will be possible for most of the afternoon and early evening. The greatest thunderstorm chance is expected to be for areas east of I-15. With these showers and thunderstorms, winds could get gusty and erratic at times. && .FIRE WEATHER...Deep moisture remains across the region this morning. A gradual drying trend is expected Saturday, though showers and thunderstorms are still expected along the higher terrain and adjacent valleys, especially across the eastern valleys. With the drying trend, minimum humidities will fall to near 20-30% across many lower elevation areas Sunday, with another 5% decrease Monday. Another monsoon surge is possible by Thursday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:51 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 25, 4:01 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 25, 5:27 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.